Fingernail Clubbing and Chromonychia Associated with the Use of Angiotensin II Receptor Blockers

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Fingernail clubbing and discoloration frequently indicate serious pulmonary, cardiovascular, and gastrointestinal pathologies. A 76-year-old Caucasian man developed clubbing of the fingernails and discoloration of both the fingernails and toenails after 27 days of treatment with the angiotensin II receptor blocker (ARB) losartan 50 mg/day. Even though this therapy was switched to valsartan, the nail changes persisted for another 6 months. The patient's therapy then was changed to captopril, and the changes gradually subsided over 17 months. An extensive literature search revealed no reports of this effect in association with ARBs. However, one manufacturer had received spontaneous reports. Despite careful consideration of other possible causes of the patient's symptoms, the temporal association with the start and discontinuation of ARB therapy suggests a possible drug-related adverse event.

Original languageEnglish
Pages (from-to)546-550
Number of pages5
JournalPharmacotherapy
Volume24
Issue number4
DOIs
StatePublished - Apr 2004

Fingerprint

Angiotensin Receptor Antagonists
Nails
Valsartan
Losartan
Captopril
Therapeutics
Drug-Related Side Effects and Adverse Reactions
Pathology
Lung

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Fingernail Clubbing and Chromonychia Associated with the Use of Angiotensin II Receptor Blockers. / Packard, Kathleen A.; Arouni, Amy; Hilleman, Daniel E.; Gannon, Joshua M.

In: Pharmacotherapy, Vol. 24, No. 4, 04.2004, p. 546-550.

Research output: Contribution to journalArticle

@article{81a16a228a884b92be52f201788422bf,
title = "Fingernail Clubbing and Chromonychia Associated with the Use of Angiotensin II Receptor Blockers",
abstract = "Fingernail clubbing and discoloration frequently indicate serious pulmonary, cardiovascular, and gastrointestinal pathologies. A 76-year-old Caucasian man developed clubbing of the fingernails and discoloration of both the fingernails and toenails after 27 days of treatment with the angiotensin II receptor blocker (ARB) losartan 50 mg/day. Even though this therapy was switched to valsartan, the nail changes persisted for another 6 months. The patient's therapy then was changed to captopril, and the changes gradually subsided over 17 months. An extensive literature search revealed no reports of this effect in association with ARBs. However, one manufacturer had received spontaneous reports. Despite careful consideration of other possible causes of the patient's symptoms, the temporal association with the start and discontinuation of ARB therapy suggests a possible drug-related adverse event.",
author = "Packard, {Kathleen A.} and Amy Arouni and Hilleman, {Daniel E.} and Gannon, {Joshua M.}",
year = "2004",
month = "4",
doi = "10.1592/phco.24.5.546.33345",
language = "English",
volume = "24",
pages = "546--550",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "4",

}

TY - JOUR

T1 - Fingernail Clubbing and Chromonychia Associated with the Use of Angiotensin II Receptor Blockers

AU - Packard, Kathleen A.

AU - Arouni, Amy

AU - Hilleman, Daniel E.

AU - Gannon, Joshua M.

PY - 2004/4

Y1 - 2004/4

N2 - Fingernail clubbing and discoloration frequently indicate serious pulmonary, cardiovascular, and gastrointestinal pathologies. A 76-year-old Caucasian man developed clubbing of the fingernails and discoloration of both the fingernails and toenails after 27 days of treatment with the angiotensin II receptor blocker (ARB) losartan 50 mg/day. Even though this therapy was switched to valsartan, the nail changes persisted for another 6 months. The patient's therapy then was changed to captopril, and the changes gradually subsided over 17 months. An extensive literature search revealed no reports of this effect in association with ARBs. However, one manufacturer had received spontaneous reports. Despite careful consideration of other possible causes of the patient's symptoms, the temporal association with the start and discontinuation of ARB therapy suggests a possible drug-related adverse event.

AB - Fingernail clubbing and discoloration frequently indicate serious pulmonary, cardiovascular, and gastrointestinal pathologies. A 76-year-old Caucasian man developed clubbing of the fingernails and discoloration of both the fingernails and toenails after 27 days of treatment with the angiotensin II receptor blocker (ARB) losartan 50 mg/day. Even though this therapy was switched to valsartan, the nail changes persisted for another 6 months. The patient's therapy then was changed to captopril, and the changes gradually subsided over 17 months. An extensive literature search revealed no reports of this effect in association with ARBs. However, one manufacturer had received spontaneous reports. Despite careful consideration of other possible causes of the patient's symptoms, the temporal association with the start and discontinuation of ARB therapy suggests a possible drug-related adverse event.

UR - http://www.scopus.com/inward/record.url?scp=1842584729&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1842584729&partnerID=8YFLogxK

U2 - 10.1592/phco.24.5.546.33345

DO - 10.1592/phco.24.5.546.33345

M3 - Article

VL - 24

SP - 546

EP - 550

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 4

ER -